Maine, 2012Damaging Wind in Maine, July 14, 2012
July 14, 2012 · NWS CAR · 1 event in 1 county or zone
Thunderstorms developed during the late afternoon and evening hours of the 14th along a stalled frontal boundary. An isolated severe thunderstorm produced damaging winds across portions of southern Penobscot county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late afternoon and evening hours of the 14th along a stalled frontal boundary. An isolated severe thunderstorm produced damaging winds across portions of southern Penobscot county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 14, 4:30 PM EST, 10 minutes earlier.
Area forecast discussion, Jul 14, 4:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
530 PM EDT SAT JUL 14 2012
.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA TONIGHT AND
SUNDAY. A WEAK COLD FRONT WILL CROSS THE AREA MONDAY. A STRONGER
COLD FRONT WILL MOVE THROUGH TUESDAY NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
UPDATED TO ADJUST POPS ACROSS WRN ZONES. MADE MINOR ADJUSTMENT TO
TEMPERATURES...OTHERWISE PREVIOUS FORECAST REMAINS ON TRACK.
TWO WEAK BOUNDARIES REMAIN ACROSS THE AREA THIS
EVENING. ONE IS DOWNEAST AND THE OTHER ACROSS THE NORTH. A STRAY
THUNDERSHOWER MAY OCCUR ALONG EITHER OF THESE BOUNDARIES EARLY
THIS EVENING. OTHERWISE...TONIGHT WILL BE CLEAR TO PARTLY CLOUDY
AND WARM AND HUMID. A VERY WEAK SHORTWAVE WILL APPROACH ON SUNDAY
BRINGING CHANCES FOR SOME THUNDERSHOWERS. INITIALLY THE BEST
CHANCE MAY BE ACROSS CENTRAL AREAS WHERE A RESIDUAL BOUNDARY MAY
REMAIN BUT BY MID TO LATE AFTERNOON ENOUGH LIFT MAY SPREAD ACROSS
THE REMAINDER OF THE REGION TO BRING CHANCES FOR THUNDERSTORMS
THROUGHOUT THE AREA. CAPES ON SUNDAY RANGE FROM AROUND 800 TO 1200
ACROSS THE AREA. SUNDAY WILL BE WARM AND VERY HUMID OVER THE
REGION WITH HIGHS IN THE UPPER 80S TO NEAR 90 AND DEW POINTS IN
THE MID TO UPPER 60S.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
ECMFW/GFS/NAM ARE IN REASONABLE AGREEMENT BRINGING A SHORTWAVE
TROUGH ACROSS THE REGION SUNDAY NIGHT INTO MONDAY. ALTHOUGH THERE
IS SOME DISAGREEMENT ON THE EXACT POSITION/STRENGTH OF THE
SHORTWAVE...WITH THE ECMWF BEING THE FARTHEST SOUTH AND GFS THE
FARTHEST NORTH WELL INTO SOUTHERN MAINE. LOOKING AT THE 310K
ISENTROPIC SFC...ECMWF/GFS/NAM INDICATE THE FIRST ROUND OF PRECIP
WHICH IS ASSOCIATED MORE CLOSELY WITH A CIRCULATION DEVELOPING
ALONG THE TROUGH WILL AFFECT MAINLY SOUTHERN MAINE SUNDAY NIGHT.
THE SECOND ROUND IS ASSOCIATED WITH A COLD FRONT WHICH WILL MOVE
ACROSS ALL OF MAINE ON MONDAY. MODEST CAPE IS EXPECTED SUNDAY AND
MONDAY...SO THUNDER AND POSSIBLY A FEW STRONG STORMS CAN BE
EXPECTED.
ILL DEFINED SHORTWAVE TRANSLATING THROUGH THE FLOW...WILL MOVE ACROSS
THE REGION GENERALLY ON TUESDAY. UPPER LEVEL JET DYNAMICS ARE MORE
FAVORABLE ON TUESDAY WITH NOSE OF A JET MAX LOCATED ACROSS THE
STATE. HOWEVER THE COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL
LIKELY NOT MOVE THROUGH UNTIL WEDNESDAY. THE BETTER JET DYNAMICS
LOOK TO BE OFFSET BY LACK OF CAPE ON TUESDAY. WILL HOLD ON TO
MENTION OF THUNDER BUT THINK SHOWERS WILL DOMINATE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
COLD FRONT WILL PASS THROUGH TUESDAY NIGHT AND EARLY WEDNESDAY, LEAVING
COOLER AND DRIER WEATHER FROM LATE WEDNESDAY THROUGH FRIDAY. IN
FACT, HIGHS ON THURSDAY MAY STAY BELOW 70 OVER THE FAR NORTH. THE
HEAT, HUMIDITY, AND RAIN CHANCES WILL GRADUALLY RETURN NEXT
WEEKEND.
MODELS IN VERY GOOD AGREEMENT. LOADED GMOS BUT MADE DOWNWARD
ADJUSTMENT TO GMOS POPS POST FRONTAL FROM WEDNESDAY THROUGH
FRIDAY.
&&
.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: GENERALLY VFR CONDITIONS ARE EXPECTED TONIGHT AND
SUNDAY. THE EXCEPTION WILL BE IN ANY PATCHY FOG LATE AT NIGHT OR
EARLY SUNDAY MORNING AND ANY THUNDERSHOWERS SUNDAY AFTERNOON.
SHORT TERM: IFR POSSIBLE SUNDAY NIGHT FOR KBGR/KBHB THAT MAY
LINGER INTO MONDAY MORNING. OTHERWISE PREDOMINANT VFR EXCEPT IN
THUNDERSTORMS REST OF MONDAY. PREDOMINANT VFR MONDAY NIGHT INTO
TUESDAY WITH CONDITIONS DETERIORATING TUESDAY NIGHT.
&&
.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT
AND SUNDAY. HUMID AIR MOVING OVER THE WATER WILL LIKELY RESULT IN
SOME FOG...ESPECIALLY UP TOWARD THE WASHINGTON COUNTY COAST.
SHORT TERM: WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA THROUGH
TUESDAY. MAY BE AREAS OF FOG...MAINLY SUNDAY NIGHT INTO MONDAY AND
AGAIN TUESDAY.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
UPDATE...NORTON
NEAR TERM...BLOOMER
SHORT TERM...RUNYAN
LONG TERM...FOISY
AVIATION...BLOOMER
MARINE...BLOOMER/RUNYAN
Hazardous weather outlook, Jul 14, 2:14 AM EST, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
314 AM EDT SAT JUL 14 2012
MEZ001-002-004>006-151100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
314 AM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VICINITY OF A SLOW MOVING WARM FRONT. A FEW OF THESE STORMS
COULD BE ACCOMPANIED BY GUSTY WINDS AND LOCALIZED HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ003-010-011-015>017-029>032-151100-
NORTHERN SOMERSET-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
314 AM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-151100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
314 AM EDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VJN
Thunderstorm Wind, Penobscot
- When
- July 14, 4:40 PM EST
- Where
- Penobscot County, Lagrange
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.170, -68.850
Trees and power lines were toppled along portions of Route 155...Route 16 and Town Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400881.